, Volume 32, Issue 4, pp 451–471 | Cite as

The Bollobás-Thomason conjecture for 3-uniform hypergraphs

Original Paper


The vertices of any graph with m edges can be partitioned into two parts so that each part meets at least \(\frac{{2m}} {3}\) edges. Bollobás and Thomason conjectured that the vertices of any r-uniform graph may be likewise partitioned into r classes such that each part meets at least cm edges, with \(\frac{r} {{2r - 1}}\). In this paper, we prove this conjecture for the case r=3. In the course of the proof we shall also prove an extension of the graph case which was conjectured by Bollobás and Scott.

Mathematics Subject Classification (2000)

05C35 05C65 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    N. Alon and E. Halperin: Bipartite subgraphs of integer weighted graphs, Discrete Math. 181 (1998), 19–29.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    B. Bollobás: Modern Graph Theory, Graduate Texts in Mathematics 184, Springer-Verlag, New York, 1998. xiv+394.MATHCrossRefGoogle Scholar
  3. [3]
    B. Bollobás, B. Reed and A. Thomason: An extremal function for the achromatic number, in Graph Structure Theory (Seattle, WA, 1991), 161–165, Contemp. Math. 147, Amer. Math. Soc., Providence, RI, 1993.Google Scholar
  4. [4]
    B. Bollobás and A.D. Scott: Judicious partitions of hypergraphs, J. Combin. Theory Ser. A 78 (1997), 15–31.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    B. Bollobás and A.D. Scott: Exact bounds for judicious partitions of graphs, Combinatorica 19 (1999), 473–486.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    B. Bollobás and A.D. Scott: Judicious partitions of 3-uniform hypergraphs, European J. Combin. 21 (2000), 289–300.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    B. Bollobás and A.D. Scott: Problems and results on judicious partitions, Random Structures Algorithms 21 (2002), 414–430.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    B. Bollobás and A.D. Scott: Better bounds for Max Cut, in Contemporary Combinatorics, Bolyai Soc. Math. Stud. 10 (2002), 185–246.Google Scholar
  9. [9]
    J. Haslegrave: Judicious partitions of uniform hypergraphs, preprint.Google Scholar
  10. [10]
    T. D. Porter: On a bottleneck bipartition conjecture of Erdős, Combinatorica 12 (1992), 317–321.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    T. D. Porter and B. Yang: Graph partitions II, J. Combin. Math. Combin. Comput. 37 (2001), 149–158.MathSciNetMATHGoogle Scholar
  12. [12]
    A.D. Scott, Judicious partitions and related problems, in Surveys in Combinatorics 2005, London Math. Soc. Lecture Note Ser., 327, Cambridge Univ. Press, Cambridge, 2005, 95–117.CrossRefGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer Verlag 2012

Authors and Affiliations

  1. 1.Trinity CollegeCambridgeUK

Personalised recommendations